MAUDE Adverse Event Report: STRYKER GMBH 1.7 S VARIAX HAND LOCK PLATE,STRAI,4HOLES; PLATE, FIXATION, BONE

STRYKER GMBH 1.7 S VARIAX HAND LOCK PLATE,STRAI,4HOLES; PLATE, FIXATION, BONE
Catalog Number 57-10304
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 11/13/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that the patient had a crush of hand injury that was treated by orif with a 4 hole plate on (b)(6) 2023.The plate broke in situ and was identified by x-rays.The plate was removed on (b)(6)) 2023.
 
Event or Problem Description
It was reported that the patient had a crush of hand injury that was treated by orif with a 4 hole plate on (b)(6) 2023.The plate broke in situ and was identified by x-rays.The plate was removed on (b)(6) 2023.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the received plate is broken as reported.The device inspection revealed the following: there are several impression marks visible, in retrospective it is not possible to define if they were caused during implantation or extraction.The fracture face is on one side strongly deformed with a burr on the outside on both fragments.This damage indicates that the fragments rubbed against each other after the initial breakage on this side of the plate occurred.On this side is also a secondary crack visible next to the breakage.These damages are a typical sign of a fatigue breakage.The previously described rubbing of the fragments can be confirmed under the microscope by the shiny surface and the deformation on one side of the fracture face.This indicates that the plate was first cracked on this side before it broke completely.On the other side, it can be seen that the breakage began with a very fine surface appearance at the hole.The surface then becomes increasingly rough, which corresponds to the faster breaking process due to the by fatigue more and more weakened plate.A review of the device history was not possible because the lot number was not communicated and as the lot number is not marked on the plate due to the small size of the plate.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.During the performed evaluation of the plate no indications of material or manufacturing related problems could be detected.Also no indications of design related problems were found during the investigation.The complaint was forwarded to medical affairs for review with following result: "looking at the x-rays, we see a relatively straight fracture.It is also noted there is limited compression on the fracture after fixation, the fracture line is still clearly visible.I do have to note the quality of the x-rays are not of high quality.The second x-ray suggest that there may have been some callus formation/ bone reaction, although it is hard to be sure, due to the low quality of the shared picture.The available information is limited, we are not aware of the full medical history and the after care and compliance of the patient, in addition only two low quality x-rays in one plane were provided.Based on this information no clear conclusion is possible.However, the event suggest there was a non-union, most probably hypertrophic, probably due to too much movement in the fracture area.This lead to fatigue breakage." no product related issue could be detected.Based on the available information it is not possible to define the root cause of the reported event.More detailed information must be available for a complete assessment.If more information is provided, the case will be reassessed.

Brand Name
1.7 S VARIAX HAND LOCK PLATE,STRAI,4HOLES
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM   D-79111
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18275729
Report Number0008031020-2023-00423
Device Sequence Number20567099
Product Code HRS
UDI-Device Identifier07613154496280
UDI-Public07613154496280
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K062498
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number57-10304
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/01/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/13/2023
Supplement Date Received by Manufacturer02/20/2024
Initial Report FDA Received Date12/06/2023
Supplement Report FDA Received Date03/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient SexMale